Alert archive / Pennsylvania / Winter Weather Advisories in 2019

Winter Weather Advisory 22, NWS Philadelphia/Mount Holly

December 29, 2019Sussex County, New Jersey; Carbon County, Monroe County, Pennsylvania

NWS Philadelphia/Mount Holly issued this winter weather advisory at Dec 29, 2019, 3:20 AM EST for Sussex County, New Jersey; Carbon County, Monroe County, Pennsylvania. It took effect at Dec 29, 2019, 4:00 PM EST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2019, 3:20 AM EST (08:20 UTC)
In effect from
Dec 29, 2019, 4:00 PM EST
Expired
Dec 30, 2019, 9:15 AM EST
In force
17 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Sussex County, NJ, Carbon County, PA, Monroe County, PA

The radar

The Philadelphia radar (KDIX), 140 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this winter weather advisory went out at Dec 28, 9:06 PM EST, 6 hours 14 minutes earlier.

Area forecast discussion, Dec 28, 9:06 PM EST, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
906 PM EST Sat Dec 28 2019

.SYNOPSIS...
High pressure across our region through tonight moves offshore
during Sunday. A warm front lifts north into the region Sunday night
and Monday, as weak low pressure develops along it Monday. A cold
front will slide across our region late Monday, then high pressure
returns for mid-week. Low pressure should affect our area Friday
into Saturday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A quiet evening across the region with a slow increase in high
level clouds in most areas. Mid-level clouds across wrn PA will
arrive towards morning. The increasing clouds will not create
favorable conditions for radiation fog tonight, nonetheless,
some has developed this evening across Delmarva and SE NJ. We
will keep the mention of patchy fog tonight, but so not expect
it to become dense or widespread. A few adjustments in temps
and dew points were made with some urban areas not cooling too
rapidly tonight so far.

Guidance has not been particularly stellar with morning low
temperatures the past few days given the localized effects of the
nightly fog. Nevertheless, think the lower influence of fog tonight
combined with increasing cloud cover (especially late) may result in
reduced localized variations in minimum temps compared to past
nights. I did go with a slightly colder forecast, since I think
radiational cooling will be decently effective for a good portion of
the evening hours. This results in lows in the 30s across the area,
with a few 20s in the Poconos.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Major cyclone in the Upper Midwest at 12z Sunday will basically
stall as it becomes vertically stacked during the day. A strong vort
max in the southern stream will eject northeastward from the
southern Plains to the Ohio/Tennessee Valleys by late afternoon,
forcing a cold front to shift eastward toward the Appalachians by
dark. Strong isentropic ascent downstream of the front will generate
precipitation in the central Appalachians and adjacent Northeast/Mid-
Atlantic during the day, aided by a strengthening baroclinic zone
stretching eastward to the coast. This precipitation is expected to
move into the area during the afternoon, with most guidance trending
a little bit faster/wetter during the 18z Sunday to 00z Monday
period. Have increased PoPs from the previous forecast and nudged
QPF upward up to a tenth of an inch, especially near/west of the
Delaware River.

As strong large-scale ascent attendant to the aforementioned vort
max, low-level warm advection, and improving upper-level jet
dynamics occurs in vicinity of the central Appalachians by
afternoon, should see increased easterly flow near/north of the
returning (and strengthening) warm front as large-scale low-level
convergence begins to strengthen. This is suggestive of temperatures
being somewhat colder than guidance in the northern CWA, where
models tend to be underdone with ageostrophic effects of upslope
flow in this region. Main change to the forecast was to sharpen the
temperature gradient a tad from north to south to convey this, with
temperatures in the Poconos and vicinity now generally below 40 for
highs. It is possible this is still too warm, especially if
precipitation begins earlier than forecast. For the rest of the
area, expect mostly 40s to low 50s, with near-steady or even
decreasing temperatures in the afternoon once the precipitation
moves in. The far south may be warmer than this, especially if the
strengthening warm front shifts sufficiently north of this area.

Fortunately, temperatures should be warm enough for rain across the
area. The lone exception may be the higher terrain of the Poconos,
where temperatures will struggle to warm, and then will likely cool
via wet-bulbing effects as the precipitation begins in earnest. Have
included a mention of freezing rain for the highest terrain of the
Poconos late in the day. For now, the forecast coverage is too
sparse and the overall potential is too questionable to warrant an
advisory, but will continue to monitor in subsequent model
cycles.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Summary...Unsettled through Monday with a strong south to north
temperature gradient across the region; drier around mid-week
followed by some warming and increasing rain chances Friday into
next weekend.

Synoptic Overview...A strong closed low over the Plains and Midwest
Sunday night gradually lifts across the Great Lakes into adjacent
Canada Monday through Tuesday. This will also take occluding surface
low pressure with it, however a weak surface low is forecast to
develop at the triple point in the vicinity of Delmarva and New
Jersey Monday before shifting to the northeast. Gradually the closed
low opens up and weakens as it shifts northeast and east Tuesday
into Wednesday. A ridge axis follows along the East Coast later
Wednesday into Thursday, then southern stream energy (well ahead of
a northern stream storm in the Midwest) pulls northeastward and
looks to bring unsettled weather in the East Friday and Saturday.

For Sunday night and Monday...A complex setup as a strong closed low
slowly lifts into the Great Lakes. This drives an occluding surface
low also into the Great Lakes. However, weak surface low development
is forecast to take place along the triple point as it moves into
our area Monday and this should slow the northward advancement of a
warm front. Meanwhile, strengthening low-level warm air advection
will assist in isentropic upglide resulting in widespread lift. This
will be maximized along and especially north of the warm front and
along the leading edge of an easterly low-level jet. In addition, a
strengthening and veering wind field will assist in lift therefore
plenty of rain is expected and some of which could be heavy at
times. The highest amounts (1-2 inches) are anticipated to be across
the northern to central areas due to better convergence and even
some frontogenetic forcing lifting north for a time. Given the rain
being spread out over a long enough time and several dry days
leading up to this event, impactful flooding is not anticipated.

The challenge will be temperatures as these will highly depend on
the placement of the warm front. Highs on Monday may range from
nearing 70F in southern Delaware to not getting out of the 30s in
parts of the Poconos to far northwestern New Jersey. May need to
watch for a period of locally dense fog especially near the warm
front interface as much warmer and more humid air overrides the
lingering colder low-level air. The weak surface low development
looks to be a little slower in developing and this would allow for
more warming aloft northward. However, dry low to mid level air is
forecast to advect southward from New England prior to the
precipitations arrival and therefore temperatures will wet bulb down
to freezing or perhaps just below across portions of the Poconos and
far northwestern New Jersey (i.e. Sussex County). Given the warmer
air surging in aloft, the precipitation types look to be rain or
freezing rain. Some light icing is quite possible in portions of the
Poconos to Sussex County, NJ (mostly at elevations above 1200 feet).
Eventually enough low-level warming should result in just a cold
rain overnight Sunday, however as the weak surface low develops
Monday morning farther south the low-level winds back to more east
or even east-northeast across our northern areas. This would tend to
keep colder air locked in. While the NAM looks to have the right
idea of the web bulb affect at the onset across the far northern
areas, it is uncertain on Monday how much cooling can take place
once again. If colder air is able to seep back southward into the
aforementioned areas, then a period of freezing rain would occur on
Monday as well. For now, leaned the forecast toward a colder one and
went with some light ice amounts only for Sunday night.

The entire system and associated forcing eventually shifts to our
east Monday afternoon with the area starting to dry out. The
conditions should then generally clear out more Monday night as the
occluded/cold front shifts offshore allowing a wind shift to occur
along with drier air advecting in.

For Tuesday and Wednesday...The strong closed low over the Great
Lakes is forecast to shift east-northeastward and open up/weaken
during this time frame. This will take weak surface low pressure
that developed on the triple point farther to our northeast with
drier air working in on an increasing west-northwest wind. Given the
cyclonic flow, cold air advection and the trough axis moving on by
Tuesday, cannot rule out some rain/snow showers mainly across
northeastern Pennsylvania into far northwestern New Jersey. There
could be a decent amount of stratocumulus clouds around as well
Tuesday. Dry conditions are expected Wednesday as high pressure
starts to move closer from the west, and any lingering lake effect
dwindles closest to the lakes. It will on the cooler side both days
but temperatures look to be close to where they should be for this
time of the year.

For Thursday...Tranquil weather is anticipated during the day as
high pressure crests across the region before shifting offshore.
This will result in light winds, although they will be switching
from a more southerly direction. On the back side of the surface
high, some warm air advection should allow for slightly warmer
daytime highs although vertical mixing should be more limited.
Southern stream energy slides northeastward up the Tennessee and
Ohio valleys at night and this will increase the warm air advection
and therefore lift, thus some light precipitation may start to
arrive toward daybreak Friday.

For Friday and Saturday...Southern stream energy arrives across the
East and this may have a decent amount of Gulf of Mexico moisture
with it. Given the moisture surge and surface high pressure to our
east instead of to our north, milder air should win out and
therefore all rain is expected Friday. There may be a break later
Friday before another round moves through from about the I-95
corridor on south and east, however this is uncertain given there
could be one or more ripples of energy riding along a baroclinic
zone.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of Tonight...Mainly VFR, but sub-VFR VSBYs may once again
develop, primarily near/south of Philadelphia due to shallow fog.
Have continued mention of lower VSBYs generally after 7-9z for
ILG/MIV/ACY with brief MVFR visibilities developing right around
sunrise for all sites but confidence is low for the sunrise fog.
Given the continued several days of fog and abundant moisture even
after the passage of a cold front and northwest wind should be
enough for some patchy fog to develop. Light/variable winds (high
confidence).

Sunday...Any remaining fog should dissipate shortly after 13-14z,
but CIGs will be lowering to sub-VFR by afternoon with rain moving
in by late in the day. Light/variable winds early becoming easterly
during the afternoon. Moderate confidence on timing. High confidence
on MVFR ceilings developing.

Outlook...
Sunday night and Monday...MVFR/IFR conditions due to ceilings
and also periods of rain and fog. East-southeast winds 5 knots
or less, becoming east-northeast around 10 knots Monday however
potentially turning southeast at ACY and MIV. Winds turn
northerly Monday night at all terminals. High confidence in sub-
VFR conditions; low confidence on the wind details.

Tuesday...Conditions return to VFR. Westerly winds around 10 knots.
Moderate confidence.

Wednesday and Thursday...VFR overall. Clouds increase and lower
later Thursday with some rain possible late Thursday night. West-
northwest winds 10-15 knots with gusts to 20 knots Wednesday
diminishing Wednesday night, then becoming southwesterly 5-10 knots
Thursday. Moderate confidence.

&&

.MARINE...
Sub-advisory winds/seas expected through Sunday. Winds will be
primarily northwesterly around or below 10 kt tonight. On Sunday,
winds will quickly switch to easterly or southeasterly and increase
to 10 to 15 kt with gusts approaching 20 kt. Seas are expected to
remain near or below 3 ft through the period.

Patchy fog may develop again tonight, especially on Delaware Bay and
near the Atlantic coast of southern New Jersey and Delaware.

Outlook...
Sunday night...Wind gusts should get close to Small Craft Advisory
criteria toward daybreak Monday; easterly winds across the northern
waters and more southeasterly elsewhere.

Monday...Warm front across the area will result in easterly winds to
its north and southerly winds to its south. An easterly jet looks to
strengthen quite a bit north of the warm front, and this may result
in a period of easterly gales across the two northern New Jersey
Atlantic coastal waters. Given the potential, went ahead and issued
a Gale Watch for Monday and Monday evening. Elsewhere, Small Craft
Advisory conditions should develop for a time especially in the
remainder of the Atlantic coastal waters.

Tuesday and Wednesday...Seas on the Atlantic coastal waters may
still be at or above 5 feet Tuesday, then Small Craft Advisory
conditions probable later Tuesday night through Wednesday due to
gusty west-northwest winds. Winds diminish Wednesday night.

Thursday...The conditions should be below Small Craft Advisory
criteria as high pressure slides across the area.

&&

.TIDES/COASTAL FLOODING...
Confidence is increasing that minor coastal flooding will occur with
Monday morning's high tide cycle from Raritan Bay south toward
Barnegat Light and adjacent back bays.

Onshore flow will develop Monday morning north of a warm front that
will stall across the southern New Jersey waters. Winds will
intensify throughout the day before weakening and turning toward the
north overnight Monday night then more offshore by Tuesday morning.
As a result, minor coastal flooding is probable with the Monday
morning, Monday evening, and Tuesday morning high tide cycles along
the oceanfront and back bays from Raritan bay south toward Barnegat
Light.

Advisory level coastal flooding is not currently forecast, however
this may change in future updates. Please monitor the latest
forecast for updates on this coastal flooding potential.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Watch from Monday morning through Monday evening for
     ANZ450-451.

&&

Synopsis...Gorse
Near Term...CMS/PO
Short Term...CMS
Long Term...Gorse
Aviation...CMS/Gorse/Deal
Marine...CMS/Gorse
Tides/Coastal Flooding...
Hazardous weather outlook, Dec 28, 3:40 PM EST, 11 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
340 PM EST Sat Dec 28 2019

NJZ001-PAZ054-055-292045-
Sussex-Carbon-Monroe-
340 PM EST Sat Dec 28 2019

This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A period of freezing rain Sunday night, possibly into Monday and
mainly in the higher elevations, may result in icy conditions on
untreated surfaces.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

DEZ001>004-MDZ008-012-015-019-020-NJZ007>010-012>027-PAZ060>062-070-
071-101>106-292045-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Berks-Lehigh-Northampton-Delaware-
Philadelphia-Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
340 PM EST Sat Dec 28 2019

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania and southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ450-451-292045-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
340 PM EST Sat Dec 28 2019

...GALE WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ430-431-452>455-292045-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
340 PM EST Sat Dec 28 2019

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 3:18 AM ESTSmall Craft AdvisoryPHI4 days
Dec 29, 3:01 PM ESTGale WarningPHI27 hr

Nearby

Winter Weather Advisories in Pennsylvania, 2019Winter Weather Advisories in New Jersey, 2019Every winter weather advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.